Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 72, NWS Wilmington, OH

August 8, 2003Campbell County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Aug 8, 2003, 6:09 PM EDT for Campbell County, Kentucky. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2003, 6:09 PM EDT (22:09 UTC)
Expired
Aug 8, 2003, 8:00 PM EDT
In force
111 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Campbell County, KY

The radar

The Cincinnati radar (KILN), 71 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 082209
FFWILN
KYC037-090000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
609 PM EDT FRI AUG 8 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAMPBELL COUNTY IN KENTUCKY...

* UNTIL 800 PM EDT...

* WEATHER SERVICE RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 
OVER NORTHERN CAMPBELL COUNTY.  TWO TO THREE INCHES OF RAIN HAVE 
FALLEN SINCE 445 PM EDT. AN ADDITIONAL 1 TO 2 INCHES ARE EXPECTED 
THROUGH 730 PM EDT.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  DAYTON
  FORT THOMAS...
  NEWPORT...
  SILVER GROVE...
  WILDER...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
PEOPLE LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER GROUND.
DO NOT ATTEMPT TO CROSS SWIFT MOVING WATER OR WATER OF UNKNOWN DEPTH
BY FOOT OR IN A VEHICLE. IF YOUR VEHICLE STALLS, ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND. NEVER ALLOW CHILDREN TO PLAY NEAR
FLOOD WATERS...STREAMS OR DRAINAGE DITCHES.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:04 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 8, 3:04 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
304 PM EDT FRI AUG 8 2003

UPPER TROF PERSISTS ACROSS ILN CWA...HELD IN PLACE BY RIDGES OVER
WESTERN CONUS AND BERMUDA.  TROF WILL REMAIN HERE OVER THE NEXT FEW
DAYS...THOUGH THERE ARE SIGNS THAT SOME WEAKENING WILL OCCUR BY
TUESDAY.

DIFFUSE SURFACE PATTERN HAS WEAK LOW OVER SOUTHEASTERN CONUS WITH A
HIGH OVER THE UPPER GREAT LAKES.  BOTH ETA AND GFS BRING THE LOW
THROUGH PENNSYLVANIA LATE SATURDAY...WITH ETA BEING SLOWER AND
FARTHER EAST.  THE LOW IS THEN PROGGED TO MOVE TO NEW
ENGLAND...LEAVING A TROF IN ITS WAKE.

WITH RELATIVELY MOIST UNSTABLE AIRMASS UNDERNEATH COOL UPPER
TROF...SCATTERED TSRA HAVE DEVELOPED AGAIN TODAY.  AS IN PREVIOUS
DAYS...THESE TSRA WILL DIE OUT AFTER DARK.  WITH LITTLE CHANGE IN
AIRMASS...I EXPECT THE SAME SITUATION ON SATURDAY AND SUNDAY.

ON SATURDAY...SURFACE LOW MOVING THROUGH PENNSYLVANIA WILL ENHANCE
THE CHANCE FOR TSRA OVER OUR EASTERN COUNTIES...SO POPS IN THE 30 TO
40 RANGE WILL WORK THERE.  20 POPS WILL BE APPROPRIATE IN OUR
WESTERN ZONES FARTHER FROM THE SURFACE FORCING.  VORT MAX IS
FORECAST TO DROP INTO OHIO ON SUNDAY.  HOWEVER...DUE TO THE LACK OF
SURFACE FORCING...20 POPS WILL WORK ACROSS OUR ENTIRE AREA ON SUNDAY.

TEMPS:  HIGHS AROUND 80 AND LOWS IN LOW TO MID 60S WILL PERSIST IN
STAGNANT PATTERN.

EXTENDED:  UPPER TROF IS LIKELY TO PERSIST AT LEAST THROUGH
TUESDAY.  MODELS HAVE BACKED OFF A BIT ON RIDGE BUILDING IN ON
WEDNESDAY...BUT IVE DECIDED TO KEEP DRY FORECAST FOR WEDNESDAY
THROUGH FRIDAY.

.ILN...NONE.

CONIGLIO
Hazardous weather outlook, Aug 8, 5:09 AM EDT, 13 hours before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
509 AM EDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL AND VERY
LOCALIZED FLOODING.  AN ISOLATED SEVERE STORM WILL ALSO BE POSSIBLE
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED/ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE SATURDAY THROUGH TUESDAY.  ANY OF THESE STORMS MAY PRODUCE
TORRENTIAL RAINFALL AND VERY LOCALIZED FLOODING.  AN ISOLATED SEVERE
STORM CANNOT BE RULED OUT AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

 TIPTON

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.